Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Twin Cities, MN

March 30, 2005Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Mar 30, 2005, 1:50 PM CST for Goodhue County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 1:50 PM CST (19:50 UTC)
Expired
Mar 30, 2005, 2:30 PM CST
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 301952
SVRMPX
MNC049-302030-
/O.NEW.KMPX.SV.W.0005.050330T1950Z-050330T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 230 PM CST

* AT 146 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 12 MILES
  SOUTH OF BOMBAY...OR ABOUT 7 MILES NORTHWEST OF DODGE CENTER...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLECHESTER.
  GOODHUE.
  PINE ISLAND.
  WANAMINGO.
  ZUMBROTA.
  BOMBAY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4410 9309 4400 9288 4438 9241 4454 9272

$$
1 follow-up statement
000 
WWUS53 KMPX 302019
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 PM CST WED MAR 30 2005

MNC049-302030-
/O.CON.KMPX.SV.W.0005.000000T0000Z-050330T2030Z/
GOODHUE MN-
217 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CST FOR
GOODHUE COUNTY...

AT 212 PM CST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS 
LOCATED NEAR ROSCOE OR ABOUT 8 MILES NORTHWEST OF PINE 
ISLAND...MOVING NORTHEAST AT 20 MPH. THIS STORM PRODUCED ONE INCH 
HAIL AT 155 PM IN WEST CONCORD IN DODGE COUNTY. 

OTHER LOCATIONS IN THE WARNING INCLUDE ZUMBROTA...WANAMINGO...GOODHUE
AND BELLECHESTER.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4421 9302 4420 9269 4438 9241 4454 9272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:20 PM CST, 22 hours 30 minutes earlier.

Area forecast discussion, Mar 29, 3:20 PM CST, 22 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CST TUE MAR 29 2005

.DISCUSSION...
VERY DYNAMIC SYSTEM HEADING OUR WAY TODAY. DEFORMATION ZONE SETTING
UP FROM NE NEB INTO WEST CENTRAL MN THIS MORNING. MID LEVEL
FRONTOGENESIS BAND ALSO DEPICTED BY BOTH GFS AND AND NAM PERSISTING
FROM SW INTO CENTRAL MN THIS MORNING. WELL DEFINED 850-500 QG CONV
CENTER FORECAST TO DEVELOP/TRACK NE TOWARD EAST CENTRAL MN LATER
THIS AFTERNOON AND EVENING WHICH WILL HELP TO EXPAND MORE WIDESPREAD
PRECIP FARTHER EAST. ELEVATED INSTABILITY IN FRONTAL ZONE WILL BE
ENOUGH FOR OCNL THUNDER THIS MORNING..WHILE MORE PRONOUNCED 850 MB
THETA E ADVECTION INTO WI THIS AFTERNOON WILL CAUSE MORE COVERAGE OF
THUNDER. NAM SB CAPE FORECAST IN THE 500-100 RANGE ACROSS PARTS OF W
CENTRAL WI THIS AFTERNOON. WILL NEED TO WATCH FOR SOME HAIL
POTENTIAL THIS AFTERNOON IN SOME STRONGER STORMS. THERE IS ALSO A
THREAT FOR SOME WATER PROBLEMS DEPENDING ON FROST DEPTH ETC.. NO
PROBLEMS REPORTED SO FAR IN OUR AREA ON MAIN RIVERS IN WI...BUT THIS
WILL NEED TO BE WATCHED LATER THIS AFTERNOON AND EVENING AS MAIN
FORCING MOVES IN. WILL HIGHLIGHT FOR NOW IN HAZARD OUTLOOK. SYSTEM A
LITTLE SLOWER TO MOVE OUT SO KEPT HIGHER POPS IN FOR
OVERNIGHT..ESPECIALLY IN WI. STILL SOME CHANCE FOR RAIN AND SNOW
MIXTURE..BUT WILL LIMIT THE CHANCE TO HIGHER TERRAIN IN A SMALL PART
OF NW WI.

&&
LONGER TERM...SATURDAY THROUGH WEDNESDAY
UPPER LVL ZONAL FLOW SAT THRU SUN NIGHT SO RELATIVELY QUIET/MILD
PERIOD. ONLY LOW LVL FEATURE OF NOTE IS A WEAK SHORT WAVE THAT
SCOOTS ALONG MN/CANADIAN BORDER SAT NIGHT AND SWINGS A VERY WEAK/DRY
COLD FRONT THRU CWA. WEAK SFC HIGH BUILDS IN BEHIND FRONT SUN BUT IS
QUICKLY PUSHED E OF REGION AS TROF BEGINS TO FORM ACROSS DAKOTAS SUN
NIGHT.

THIS TROF WILL PUSH SLOWLY ACROSS N PLAINS AND NRN MISS VALLEY MON
THRU WED. DGEX...ECMWF...UKMET...AND GFS HAVE DIFFERENT IDEAS ON
PATH AND STRENGTH OF ASSOC SFC LOW. THIS MAKES A DIFFERENCE ON
WHETHER OR NOT CWA WILL GET INTO SYSTEMS WARM SECTOR AND POSSIBLY
SEE TSRA. DGEX OUTLIER RIGHT NOW FCSTING SFC LOW TO DIVE SEWARD THRU
IA INTO WRN KY BY WED WITH OTHER 3 MODELS SHOWING SFC LOW PASSING
INVOF SRN MN. FOR NOW HAVE LEFT PRECIP IN FORM OF SHRA. MODELS AGREE
HOWEVER THAT SIG WAA WILL OCCUR AHEAD OF SYSTEM SO HAVE HAVE WARMED
HIGHS AND LOWS A BIT MON THRU TUE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RICHARDSON/MARGRAF
Hazardous weather outlook, Mar 30, 8:58 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 AM CST WED MAR 30 2005

MNZ041>045-047>052-054>059-064-311100-
BENTON-CHIPPEWA-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
MEEKER-MILLE LACS-MORRISON-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-
WRIGHT-YELLOW MEDICINE-
858 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WIZ016-024>028-311100-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-
858 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON COULD PRODUCE LARGE HAIL AND
GUSTY WINDS. HEAVY DOWNPOURS ARE ALSO POSSIBLE TODAY. RAINFALL
AMOUNTS UP TO 1 INCH ARE POSSIBLE. THIS AMOUNT OF RAIN COULD CAUSE
WATER TO POND IN LOW LYING AREAS AND SMALL CREEKS AND STREAMS TO
REACH BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ053-060>063-065>070-073-WIZ014-015-023-311100-
ANOKA-BARRON-CARVER-CHISAGO-DAKOTA-HENNEPIN-MCLEOD-POLK-RAMSEY-
REDWOOD-RENVILLE-SCOTT-SIBLEY-ST CROIX-WASHINGTON-
858 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA IN ADDITION TO A PORTION OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING THROUGH EARLY THIS AFTERNOON
COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ074>078-082>085-091>093-311100-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-
RICE-STEELE-WASECA-WATONWAN-
858 AM CST WED MAR 30 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 PM CST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE MID AFTERNOON HOURS
SOUTH OF A LINE FROM NEW ULM TO RED WING. HAIL TO THE SIZE OF GOLF
BALLS AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. HEAVY
RAIN...WITH TOTAL AMOUNTS AROUND AN INCH...WILL ALSO BE POSSIBLE.
THIS AMOUNT OF RAIN COULD RESULT IN PONDING OF WATER IN LOW LYING
AREAS AND SMALL STREAMS AND CREEKS COULD REACH BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING AND
AFTERNOON.

KAT

In the hours before

Local storm report, Mar 30, 9:31 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MINNEAPOLIS
0931 AM CST WED MAR 30 2005

..TIME(CST)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0720 AM      HAIL                5 MILES S/SW WATKIN     0N     0W
03/30/2005   0.75 INCH           MEEKER             MN   STORM SPOTTER
             QUANTITY -THERE WAS ENOUGH HAIL COVERING THE GROUND TO
             SHOVEL WHEN THIS THUNDERSTORM PASSED THROUGH AT 7:20AM.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:50 AM CSTSevere Thunderstorm WarningMPXMartin25 min
Mar 30, 5:06 AM CSTSevere Thunderstorm WarningMPXMartin, Watonwan28 min
Mar 30, 6:46 AM CSTSevere Thunderstorm WarningMPXMcLeod, Meeker44 min
Mar 30, 12:39 PM CSTSevere Thunderstorm WarningMPXSteele36 min
Mar 30, 2:28 PM CSTTornado WarningMPXGoodhue32 min
Mar 30, 2:59 PM CSTTornado WarningMPXGoodhue31 min
Mar 30, 3:26 PM CSTSevere Thunderstorm WarningMPXGoodhue64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.